Case Presentation: A 70-year-old male with a history of metastatic renal cell carcinoma (RCC) on cabozantinib and nivolumab presented with an extensive, blistering skin rash. He initially noted faint erythema and blisters over his right elbow a week ago which spread to his arms, hands and feet. His oncologist had prescribed high dose prednisone, however he presented to the hospital due to pain and difficulty walking when his rash progressed. Vitals were within normal limits. Physical exam was notable for diffuse, red and violaceous macules coalescing into patches that involved >90% of the body surface area (BSA) on his face, torso, and bilateral upper and lower extremities, as well as sloughing of skin on the upper extremities, back and shoulder. His extremities also showed both flaccid and tense bulla. A Nikolsky sign was positive and dermatology performed a punch biopsy. He continued high dose steroids and received a dose of etanercept on the day of admission.Pathology from the biopsy showed severe drug eruption with epithelial cytotoxicity, akin to a Toxic Epidermal Necrolysis (TEN)-like reaction. Nivolumab was thought to be the causative agent. Despite aggressive wound care and high dose prednisone, the patient continued to have diffuse, painful skin sloughing. Following a goals of care discussion, he transitioned to hospice given his metastatic cancer and poor quality of life. He was discharged to home hospice care a week after admission and passed away three days after discharge.
Discussion: Stevens-Johnson syndrome (SJS)/Toxic epidermal necrolysis (TEN) is a spectrum of diseases that is often associated with medications and characterized by bullous skin reaction with confluent epidermal necrosis. Traditionally, SJS is defined as < 10% BSA involvement and TEN as a more severe form with >30% BSA involvement. Common causative medications include sulfa drugs, vancomycin, valproate, NSAIDs, penicillins, lamotrigine and allopurinol. More rarely, SJS/TEN may occur due to immune checkpoint inhibitors. Nivolumab is an immune checkpoint inhibitor used to treat several advanced malignancies, including melanoma, lung cancer, and renal cell carcinoma. Although cutaneous adverse reactions have been reported, TEN secondary to nivolumab is rare with an estimated incidence of < 1%. TEN often presents with a prodromal fever or influenza-like symptoms prior to an erythematous macular rash. Macules then desquamate or develop into bullae and slough off. TEN is a dermatologic emergency for which early recognition and immediate withdrawal of potential causative agents is critical. Treatment is similar to that for burn patients and involves wound care, pain control, nutritional support, and hydration. Benefits of adjunctive therapies are less established. Several immunosuppressive agents have been used, including systemic corticosteroids, plasmapheresis, intravenous immune globulin (IVIG), and anti-tumor necrosis factor (TNF) monoclonal antibodies. In our case, the patient received high dose steroids and etanercept, a TNF inhibitor. The mortality for TEN is around 30%, and the extent of cutaneous involvement is one of the main risk factors. Unfortunately, our patient had >90% BSA involvement, placing him at high mortality risk.
Conclusions: Although SJS/TEN is an extremely rare adverse effect of immune checkpoint inhibitors, clinicians should be aware of this as a possible complication, as prompt recognition and withdrawal of the offending agent may improve the prognosis.